A 60-year-old man with neovascular glaucoma due to diabetic retinopathy received an intravitreal injection of 1.25 mg bevacizumab (IVB) followed by extensive panretinal photocoagulation in the right eye. The anterior segment neovascularization regressed within 10 days after IVB. One and a half months later, the patient underwent gastrectomy for stage IIIb gastric cancer. Two months later, he was started on S-1 orally (100 mg/day for 48, 26, and 32 consecutive days in the first, second, and third treatment cycle, respectively). The interval between the first and second treatment cycle was 20 days and between the second and third cycle it was 24 days. The patient developed anemia and diarrhea. At the end of the second S-1 cycle, cystoid macular edema developed in the right eye, although diabetic retinopathy and neovascular glaucoma were stable. Macular edema persisted for 5 months despite another IVB, and disappeared 3 months after termination of S-1 therapy. The time course of the magnitude of macular edema correlated well with the severity of anemia. The macular edema was possibly associated with anemia, which is a major side effect of S-1. Further studies are warranted to investigate the relationship between anemia and macular edema in patients with diabetic retinopathy.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.